Alert archive / Minnesota / River Flood Warnings in 2024

River Flood Warning 1, NWS Twin Cities, MN

January 21, 2024Chippewa County, Renville County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Jan 21, 2024, 3:55 AM CST for Chippewa County, Renville County, Yellow Medicine County, Minnesota. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Jan 21, 2024, 3:55 AM CST (09:55 UTC)
Expired
Jan 21, 2024, 11:19 AM CST
In force
7 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

Counties Chippewa County, MN, Renville County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Minnesota River at Granite Falls (GTEM5).

Action stage
883 ft
Minor stage
885 ft
Moderate stage
889 ft
Major stage
892 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05311150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

914 
WGUS43 KMPX 210955
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
355 AM CST Sun Jan 21 2024

...The National Weather Service in the Twin Cities has issued a 
Flood Warning for the following rivers in Minnesota...

  Minnesota River at Granite Falls HWY 212 affecting Yellow 
  Medicine, Renville and Chippewa Counties.



.An ice jam will cause water to infiltrate the lowlands along the 
river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

MNC023-129-173-220100-
/O.NEW.KMPX.FL.W.0001.240121T0955Z-000000T0000Z/
/GTEM5.1.IJ.240121T0425Z.240121T0445Z.240121T0953Z.NO/
355 AM CST Sun Jan 21 2024

...FLOOD WARNING FOR AN ICE JAM IN EFFECT FROM EARLY THIS MORNING 
UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Minnesota River at Granite Falls HWY 212.

* WHEN...From early this morning until further notice.

* IMPACTS...At 885.0 feet, Flood waters begin to reach the alley way 
  along the river at the foot bridge.

* ADDITIONAL DETAILS...
  - At 315 AM CST Sunday, the stage was 885.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 315 AM CST Sunday was 885.1 feet.
  - Forecast...The river is expected maintain its current level
    until the ice jam breaks.
  - Flood stage is 885.0 feet.
  - Flood History...This crest compares to a previous crest of
    884.8 feet on 07/04/2013.

&&

LAT...LON 4491 9563 4485 9555 4483 9555 4482 9553
      4479 9549 4478 9548 4477 9548 4475 9544
      4473 9538 4470 9540 4471 9543 4473 9548
      4474 9549 4476 9553 4479 9557 4488 9567

$$

RMD
1 follow-up statement
383 
WGUS83 KMPX 211719
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1119 AM CST Sun Jan 21 2024

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Minnesota River at Granite Falls HWY 212 affecting Yellow 
  Medicine, Chippewa and Renville Counties.



MNC023-129-173-211830-
/O.CAN.KMPX.FL.W.0001.000000T0000Z-240121T1719Z/
/GTEM5.1.IJ.240121T0425Z.240121T1430Z.240121T1617Z.NO/
1119 AM CST Sun Jan 21 2024

...FLOOD WARNING FOR AN ICE JAM IS CANCELLED...

The Flood Warning is cancelled for
  the Minnesota River at Granite Falls HWY 212.

* ADDITIONAL DETAILS...
  - At 1015 AM CST Sunday, the stage was 885.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1015 AM CST Sunday was 885.1 feet.
  - Forecast...The river is expected to fall to 880.8 feet
    Sunday, January 28.


&&

LAT...LON 4491 9563 4485 9555 4483 9555 4482 9553
      4479 9549 4478 9548 4477 9548 4475 9544
      4473 9538 4470 9540 4471 9543 4473 9548
      4474 9549 4476 9553 4479 9557 4488 9567

$$

ETA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Jan 21, 3:39 AM CST, 16 minutes earlier. Its key messages:

  • Warmer and breezy today with southerly winds gusting 30-45 mph.
  • Light snow or freezing drizzle possible overnight into Monday morning. Slight chance of light rain or snow possible midweek across southern Minnesota & western Wisconsin.
  • Well-above normal temperatures this week through the end of the month.
Area forecast discussion, Jan 21, 3:39 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
339 AM CST Sun Jan 21 2024

.KEY MESSAGES...

- Warmer and breezy today with southerly winds gusting 30-45 mph.

- Light snow or freezing drizzle possible overnight into Monday
morning. Slight chance of light rain or snow possible midweek across
southern Minnesota & western Wisconsin.

- Well-above normal temperatures this week through the end of
  the month.

&&

.DISCUSSION...
Issued at 338 AM CST Sun Jan 21 2024

The last of the arctic airmass continues to exit stage right as
warm air advection continues to make its way into much of
western Minnesota. Many surface observation sites are already
recording wind gusts between 20-30 mph which will be the pattern
for today's forecast. These gusty winds will continue to make
their way eastward and increase from 25-35 mph potentially as
approaching 45 mph in areas along the Buffalo Ridge. Winds will
decrease from west to east tonight. As we progress through
today, sky coverage will gradually increase and this could
potentially be the last day we see sunshine for much of the
forecast period. Forecast highs today ranging in the low 20s. By
tonight, a discrete shortwave develops out ahead of a stronger
system to our southwest. Although forcing looks to remain
marginal at best, there is the potential of some light
precipitation. However, the more likely scenario based off of
forecast soundings is the potential of patchy freezing drizzle
late tonight into early Monday morning which may lead to a few
slick spots for the morning commute.

Monday through next weekend maintains a much warmer pattern as
compared to last week. Skies will remain mostly cloudy through much
of the week given the increased moisture and warmer temperatures. By
Monday night into Tuesday, a deepening trough over the western CONUS
will help amplify a ridge into the Great Lakes Region. As this
occurs, low pressure develops over the central plains and tracks
northeastward towards southeastern MN and western Wisconsin. This
system will have more robust forcing and given its local maxima
tracks more over southern Wisconsin, only included the slight
potential of snow for Tuesday. If temperatures can warm faster than
anticipated, the p-type would become predominately mixed versus all
snow. Nonetheless, snow accumulations would amount to near a tenth
of an inch or less mainly across portions of west-central Wisconsin.
Wednesday and Thursday features another system which could bring
mixed precip to eastern Minnesota and Wisconsin once again. In terms
of temperatures, forecasted highs through this week will range in
the 30s nearing 40 in western Wisconsin by Friday and lows in the
upper 20s to low 30s.

Looking farther ahead at the remainder of January, the forecast
looks increasingly likely to be warm and dry. Using the EPS
ensemble h850 temperature anomalies showing a 13-18 degree
maxima over the northern plains into central Canada through at
least the first week of February. All of this meaning, the mid-
winter thaw looks to continue and not hold back. &&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1052 PM CST Sat Jan 20 2024

Again, few changes needed to the going TAFs, with LLJ moving
into western MN now resulting in minor wind shear issues through
the day on Sunday. South winds will be breezy on Sunday and went
with sustained speeds and gusts slightly stronger than what LAV
has. For the end of the period, we're starting to see guidance
wanting to generate some MVFR stratus, though RAP forecast
soundings caution against getting too aggressive with stratus
Sunday evening. Did bring some MVFR cigs into STC at the end of
the period though as this is the one location that has some
agreement on lower clouds happening with RAP sounding and HREF
MVFR cig probabilities.

KMSP...Wind shear this period will really be driven by an
increase in wind speed, with directional shear being pretty
minimal.

/OUTLOOK FOR KMSP/
Mon...MVFR cigs likely. Wind S 5-10 kts.
Tue...MVFR, chc IFR cigs. Winds E 5-10 kts.
Wed...MVFR, chc IFR cigs. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...RMD
AVIATION...MPG
Hazardous weather outlook, Jan 21, 3:07 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
307 AM CST Sun Jan 21 2024

MNZ041>045-047>053-055>063-065>070-075>078-083>085-092-093-
WIZ014>016-023>028-220915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-Blue Earth-
Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Eau Claire-
307 AM CST Sun Jan 21 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

Wind gusts of 30 to 40 mph are possible today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ054-064-073-074-082-091-220915-
Lac Qui Parle-Yellow Medicine-Redwood-Brown-Watonwan-Martin-
307 AM CST Sun Jan 21 2024

This Hazardous Weather Outlook is for portions of south central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

Wind gusts of 30 to 45 mph are possible today, especially in areas
along the Buffalo Ridge.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

River Flood Warnings in Minnesota, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.